Review: could Benadryl cause Anaphylaxis?
Summary: Anaphylaxis is found among people who take Benadryl, especially for people who are female, 60+ old, have been taking the drug for < 1 month, also take medication Decadron, and have Preventive health care.
We study 26,435 people who have side effects while taking Benadryl from FDA and social media. Among them, 529 have Anaphylaxis. Find out below who they are, when they have Anaphylaxis and more.
You are not alone: join a mobile support group for people who take Benadryl and have Anaphylaxis >>>
Benadryl has active ingredients of diphenhydramine hydrochloride. It is often used in allergies. (latest outcomes from 29,395 Benadryl users)
Anaphylaxis (serious allergic reaction that is rapid in onset and may cause death) has been reported by people with multiple sclerosis, asthma, high blood pressure, premedication, pain. (latest reports from 28,935 Anaphylaxis patients)
On Feb, 3, 2015: 26,425 people reported to have side effects when taking Benadryl. Among them, 529 people (2.00%) have Anaphylaxis.
Time on Benadryl when people have Anaphylaxis * :
|< 1 month||1 - 6 months||6 - 12 months||1 - 2 years||2 - 5 years||5 - 10 years||10+ years |
Gender of people who have Anaphylaxis when taking Benadryl * :
Age of people who have Anaphylaxis when taking Benadryl * :
Severity of Anaphylaxis when taking Benadryl ** :
|least||moderate||severe||most severe |
How people recovered from Anaphylaxis ** :
|while on the drug||after off the drug||not yet |
Top conditions involved for these people * :
- Prophylaxis (32 people, 6.05%)
- Urticaria (28 people, 5.29%)
- Asthma (28 people, 5.29%)
- Pruritus (19 people, 3.59%)
- Crohn's disease (18 people, 3.40%)
Top co-used drugs for these people * :
- Decadron (108 people, 20.42%)
- Solu-medrol (72 people, 13.61%)
- Zantac (66 people, 12.48%)
- Erbitux (57 people, 10.78%)
- Aspirin (57 people, 10.78%)
* Approximation only. Some reports may have incomplete information.
** Reports from social media are used.
How to use the study: print a copy of the study and bring it to your health teams to ensure drug risks and benefits are fully discussed and understood.
Get connected: join our support group of benadryl and anaphylaxis on
Do you have Anaphylaxis while taking Benadryl?
You are not alone! Join a mobile support group:
- support group for people who take Benadryl and have Anaphylaxis
- support group for people who take Benadryl
- support group for people who have Anaphylaxis
Drugs in real world that are associated with:
Could your condition cause:
Can you answer these questions (Ask a question):
More questions for: Benadryl, Anaphylaxis
You may be interested at these reviews (Write a review):
- Dyphenhydramine and headaches horrible going one almost 24 hours a day for 4 weeks and cant get them to stop, now looking for cause . think its the dyphenhydramine im taking to help me sleep .
have been taking 3 dyphenhydramine for some time to help me sleep , just in last few weeks began having severe headache almost all the time.. cant get it to go away. just found out it can cause headache and am going to lower my intake to one per night and see if my headaches get better. am taking migrane meds and that hasnt helped a bit so think its not migranes im having. some other reason.
- Nightmare on benadryl
After 5 nights without sleep and not having past bad dreams, the last 2 night's taking walfrin sub, for benadryl has terrified THE WORST OF WORST dream in my 55 years. Peaceful start of a dream then seeing myself or family,friends get slottard.crazy thing is I don't watch scary movies or the news. I think I'm going to pass on this meds, and pass out next time :) thank you,God bless
- Benadryl completed suicide 50 year old
My mother comitted suicide by taking a bottle of Benadryl. She also had been drinking, she had taken xanax and drank beer, she also took 300 Benadryl pills and started having seizures and went to the hospital was brain dead and her heart stopped the next morning.
- Had nms in 2005, will trileptal increase chance of recurrence?
In 2005 I had NMS, which was not detected by my drs for 4 months. I'd been on Lexapro & Seroquel for 2 yrs, but was weaned from Lexapro & placed on Lamictal 3/05. Began getting low-grade fevers, which I was told were not caused by the Lamictal. I quit taking it anyway, fevers (along with uncontrollable shivering) continued & got higher. By 5/05 my temps were reaching 105 deg F. Husband said I became combative, refused to go to hospital. Early June/05 he came home to find me wrapped in blankets, with a temp over 105 F. He tried to place me in a tub of cold water, said I was rigid & screamed when he tried to move me. I was in the tub, speaking "in tongues" (his description, I have no memory of this). He called 911, took me to hospital. I woke, no idea where I was or why. After a lumbar puncture & 2 days in ICU I went home. The fevers continued...2 weeks later he came home to find me wrapped in sheets, towels, blankets, with the heat on full (it was in the 90's outside) he called ambulance again. I awoke to find myself under an ice blanket with nurses pushing large vials of dantrolene into both arms, several liters. Another LP, a stint in ICU...this time they told me it was NMS. The dr who dxd me said he was surprised I was alive, & not a vegetable, as my temp had peaked at 109 deg F. I suffered brain damage; short-term memory loss, brain can't control my body temp, my blood pressure went up. An arteriogram showed completely healthy heart & arteries, no plaque at all. I lost all body fat as well as some muscle mass. The fevers continued even after stopping the Seroquel. I visited my PCP for a checkup in 9/05, temp was normal. I started shuddering, my temp went up a full degree every 5 minutes. PCP admitted me to ER, my heart rate was over 272 B/M; they stopped my heart 3 times to "reset" it, which didn't work. I spent 3 days in hospital. Several months later my P doc tried me on Lamictal alone; I got Stevens-Johnson syndrome. I stopped the drug as soon as the signs appeared. I've been untreated, except for Neurontin & Primidone, until my manic episodes became unlivable. 3 weeks ago I went 8 days with no sleep, became psychotic. My P doc gave me Trileptal, which has evened my moods, but I've been getting low-grade fevers (highest was 103.6). Would having had NMS in the past make me more prone to falling to it again with the Trileptal? It's the only new med I've taken in over a year.
- Happened to me- allergic reaction to rogaine
Within the first week of usage, I began to have leg cramps, facial swelling, tightness of breath, chest pain, anxiety, and chronic headaches. Even with allergy medicines and aspirin, nothing seemed to help. At first, I felt it was though it was just simple allergies until I woke up one morning with my face so swollen that I could see my skin around my eyes without looking in a mirror. My throat began to swell to the point it was difficult to swallow. I immediately went to the ER to receive a shot and sleep all day with Benadryl. The following day, I have redness in the skin and hoarseness. The doctor told me too never touch Rogaine again or I would end up in the hospital (or worse).
More reviews for: Benadryl, Anaphylaxis
Comments from related studies:
From this study (4 years ago):
I have been on Dilantin for 6 years for a stage 4 malignant brain tumor that was successfully removed. In the last six months I have had hives, swelling, anaphylaxis, ER visits, blood tests for food allergies... etc. etc. I am taking Doxepin, Singulair, Prednisone, Ranitidine, and clarinex - all prescribed by my allergist. However, I still have awful hives covering my body.
NOTE: The study is based on active ingredients and brand name. Other drugs that have the same active ingredients (e.g. generic drugs) are NOT considered.
WARNING: Please DO NOT STOP MEDICATIONS without first consulting a physician since doing so could be hazardous to your health.
DISCLAIMER: All material available on eHealthMe.com is for informational purposes only, and is not a substitute for medical advice, diagnosis, or treatment provided by a qualified healthcare provider. All information is observation-only, and has not been supported by scientific studies or clinical trials unless otherwise stated. Different individuals may respond to medication in different ways. Every effort has been made to ensure that all information is accurate, up-to-date, and complete, but no guarantee is made to that effect. The use of the eHealthMe site and its content is at your own risk.
You may report adverse side effects to the FDA at http://www.fda.gov/medwatch/ or 1-800-FDA-1088 (1-800-332-1088).
If you use this eHealthMe study on publication, please acknowledge it with a citation: study title, URL, accessed date.